New Hampshire, 2002

Damaging Winds and Lightning Strikes in New Hampshire, May 31, 2002

May 31, 2002 · NWS GYX · 24 events in 7 counties and zones

A line of severe thunderstorms moving through New Hampshire produced severe winds that downed trees and power lines throughout the central and southeastern part of the state. About 18,000 customers lost electrical service during the storms.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A line of severe thunderstorms moving through New Hampshire produced severe winds that downed trees and power lines throughout the central and southeastern part of the state. About 18,000 customers lost electrical service during the storms. Trees were reported down in Madison, Salisbury, Haverhill, Woodsville, Claremont, Bow, Alton, Lempster, Wentworth, Jackson, Franklin, Kingston, Rochester, Warner, Newbury, Henniker, Newport, and Bradford. Lightning destroyed a storage barns in Laconia and Sunapee, and struck homes in Greenland and Stratham. In Franklin, lightning struck the tower of the opera house which housed city hall, causing an estimated $50,000 in damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 31, 1:00 PM EST, 1 hour earlier.

Area forecast discussion, May 31, 1:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
200 PM EDT FRI MAY 31 2002

ZONES...
BIGGEST CONCERN IS SEVERE WEATHER THREAT FROM NOW THROUGH ABOUT 10
PM THIS EVENING.  TIMING VERY FAST MOVING COLD FRONT /DRIVEN BY
STRONG 110+ KT JET AT 300 MB/...SHOULD CLEAR NH BY 8 PM AND WESTERN
AND SOUTHERN ME BY 10 PM /MIDNIGHT AT THE LATEST.  RIPE SITUATION
FOR STRONG/SEVERE THUNDERSTORMS BASED ON SPC OUTLOOK ...LOCAL SEVERE
WEATHER CHECKLIST AND UPSTREAM SEVERE WEATHER REPORTS FROM ALY AND
BTV.

CLEARING TO FOLLOW THE FRONT OVERNIGHT.  A SECOND COLD FRONT MOVES
THROUGH SATURDAY NIGHT.  AVN MOST AGRESSIVE WITH THIS SYSTEM AND
GIVES CHANCE OF SHOWERS LATE SATURDAY INTO SATURDAY NIGHT.  NGM POPS
MUCH LOWER.  ETA LEANING TOWARD NGM.  FOR NOW WILL SPLIT THE
DIFFERENCE AND STILL MENTION A CHANCE OF SHOWERS EARLY SATURDAY
NIGHT.  SHOULD CLEAR OUT BEHIND THIS FRONT.

TEMPS...WARM ON SATURDAY BUT SECOND FRONT BRINGS IN COOLER WEATHER
FOR SUNDAY.  THE MAVS ARE RUNNING MUCH COOLER THAN FWC MAX TEMPS.
WILL GO WITH A COMPROMISE.

CWF...
WILL CONTINUE THE STRONG SMALL CRAFT ADVISORY FOR SOUTHWEST WINDS
AHEAD OF THE FRONT EARLY TONIGHT.  MINIMAL SCA CONDITIONS WILL
PREVAIL BEHIND THE FRONT IN THE FAST WESTERLY FLOW.

PRELIMINARY PWMWRKZFP AND PWMWRKCWF AVBL IN AWIPS.

HAVE SET UP 4 ZONE SPLITS...MOUNTAINS...FOOTHILLS...SOUTHERN
INTERIOR AND COASTAL ZONES.  HOWEVER..MAY SPLIT WEST AND EAST /EG NH
AND ME/ BASED ON TIMING OF FRONT/CONVECTION...OR MAY SPLIT BASED ON
ANY SPC WATCH THAT MAY BE ISSUED.  ALSO MAY ADD A REST OF THE
AFTERNOON OR A THROUGH THIS EVENING PERIOD TO COVER THE
THUNDERSTORMS.  ALSO MAY ADJUST CWF FOR CONVECTIVE ACTIVITY AS WELL.

FCSTID = 2

.GYX...
ME...SCA.
NH...SCA.

SJC

In the hours before

Special weather statement, May 31, 9:30 AM EST, 4 hours 30 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-312145-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1030 AM EDT FRI MAY 31 2002

...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN...
CENTRAL AND SOUTHEAST NEW HAMPSHIRE AND WESTERN AND SOUTHERN MAINE
THIS AFTERNOON AND EVENING...

THUNDERSTORMS WILL MOVE INTO MAINE AND NEW HAMPSHIRE THIS AFTERNOON
AND SOME OF THESE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.
HEAVY RAIN AND FREQUENT LIGHTNING STRIKES ARE POSSIBLE WITH THESE
STORMS.

KEEP A WEATHER EYE ON THE SKY IF YOU HAVE OUTDOOR ACTIVITIES PLANNED
FOR TODAY...AND TAKE COVER IF THREATENING WEATHER APPROACHES.

REMEMBER...LIGHTNING KILLS MORE PEOPLE THAN TORNADOES OR HURRICANES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR ANY
ADDITIONAL STATEMENTS OR POSSIBLE SEVERE THUNDERSTORM WATCHES OR
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SJC

The radar

The Burlington radar (KCXX), 97 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 5 lightning. Local standard time, as filed.

Thunderstorm Wind, Grafton

When
May 31, 2:00 PM EST
Where
Grafton County, Woodsville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.150, -72.050

Thunderstorm Wind, Grafton

When
May 31, 2:05 PM EST
Where
Grafton County, Haverhill
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.033, -72.067

Thunderstorm Wind, Grafton

When
May 31, 2:25 PM EST
Where
Grafton County, Wentworth
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
43.867, -71.900

Thunderstorm Wind, Sullivan

When
May 31, 2:25 PM EST
Where
Sullivan County, Claremont
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.383, -72.350

Thunderstorm Wind, Merrimack

When
May 31, 2:30 PM EST
Where
Merrimack County, Bradford
Measured
50 kt (58 mph)
Reported by
UNKNOWN
Coordinates
43.267, -71.967

Thunderstorm Wind, Sullivan

When
May 31, 2:30 PM EST
Where
Sullivan County, Lempster
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
43.250, -72.217

Thunderstorm Wind, Sullivan

When
May 31, 2:30 PM EST
Where
Sullivan County, Newport
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
43.367, -72.183

Thunderstorm Wind, Merrimack

When
May 31, 2:40 PM EST
Where
Merrimack County, Newbury
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
43.317, -72.033

Thunderstorm Wind, Merrimack

When
May 31, 2:45 PM EST
Where
Merrimack County, Sutton
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
43.333, -71.967

Thunderstorm Wind, Carroll

When
May 31, 3:00 PM EST
Where
Carroll County, Jackson
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.150, -71.183

Thunderstorm Wind, Merrimack

When
May 31, 3:00 PM EST
Where
Merrimack County, Warner
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
43.283, -71.817

Thunderstorm Wind, Carroll

When
May 31, 3:00 PM EST
Where
Carroll County, Madison
Measured
50 kt (58 mph)
Reported by
UNKNOWN
Coordinates
43.900, -71.150

Thunderstorm Wind, Merrimack

When
May 31, 3:05 PM EST
Where
Merrimack County, Henniker
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
43.183, -71.833

Thunderstorm Wind, Merrimack

When
May 31, 3:10 PM EST
Where
Merrimack County, Franklin
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
43.433, -71.667

Lightning, Merrimack

When
May 31, 3:10 PM EST
Where
Merrimack County, Franklin
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
43.298, -71.680 (the zone’s center; the record gives no point)

Thunderstorm Wind, Merrimack

When
May 31, 3:10 PM EST
Where
Merrimack County, Salisbury
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.383, -71.717

Thunderstorm Wind, Merrimack

When
May 31, 3:15 PM EST
Where
Merrimack County, Bow Center
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
43.133, -71.550

Lightning, Belknap

When
May 31, 3:15 PM EST
Where
Belknap County, Laconia
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
43.519, -71.423 (the zone’s center; the record gives no point)

Thunderstorm Wind, Belknap

When
May 31, 3:20 PM EST
Where
Belknap County, Alton
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
43.450, -71.217

Lightning, Sullivan

When
May 31, 3:25 PM EST
Where
Sullivan County, Sunapee
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
43.361, -72.222 (the zone’s center; the record gives no point)

Thunderstorm Wind, Strafford

When
May 31, 4:05 PM EST
Where
Strafford County, Rochester
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
43.300, -70.983

Lightning, Rockingham

When
May 31, 5:10 PM EST
Where
Rockingham County, Greenland
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
42.985, -71.089 (the zone’s center; the record gives no point)

Thunderstorm Wind, Rockingham

When
May 31, 5:25 PM EST
Where
Rockingham County, Kingston
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
42.933, -71.050

Lightning, Rockingham

When
May 31, 5:55 PM EST
Where
Rockingham County, Stratham
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
42.985, -71.089 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2002Every state in 2002This day in weather historyWarnings in New Hampshire, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297564, 5297563, 5297562, 5297565, 5297566, 5297570, 5297582, 5297580, 5297569, 5297567, 5297579, 5298492, 5297581, 5297574, 5297575, 5298493, 5297568, 5297572, 5297571, 5297578, 5297577, 5297583, 5297576, 5297573.